Vol. 65, No. 1, 1976

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 307: 1  2
Vol. 306: 1  2
Vol. 305: 1  2
Vol. 304: 1  2
Vol. 303: 1  2
Vol. 302: 1  2
Vol. 301: 1  2
Vol. 300: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Contacts
 
Submission Guidelines
Submission Form
Policies for Authors
 
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
 
Other MSP Journals
Closed oriented 3-manifolds as 3-fold branched coverings of S3 of special type

Hugh M. Hilden, José M. Montesinos and Thomas Lusk Thickstun

Vol. 65 (1976), No. 1, 65–76
Abstract

It has been shown by Hilden and Montesinos independently that any closed oriented 3-manifold M is a 3-fold irregular branched covering of S3, p : M S3. The purpose of this paper is to show that the branch covering space map can be chosen in such a way that the set of points at which p fails to be a local homeomorphism is the boundary of a disc in M. One application of this result is a new proof that a closed oriented 3-manifold is parallelizable.

Mathematical Subject Classification
Primary: 57A10, 57A10
Secondary: 55A10
Milestones
Received: 7 April 1975
Revised: 4 November 1975
Published: 1 July 1976
Authors
Hugh M. Hilden
José M. Montesinos
Thomas Lusk Thickstun